Progesterone question

by Shirley
(Bakersfield, Ca. )

When I was young I had several miscarriages and lost twins at 7 months. When I got pregnant again with twins I was given shots (I thought of progesterone) each day while I was carrying them.

I still had them at 7 months although I had surgery to keep them inside me. They are now 33 and both are having physical and mental problems. Could this have been caused by the shots? I am not blaming anyone I just want to know if this could be one of the reasons for their illnesses. Thank you

Comments for Progesterone question

Click here to add your own comments

Sep 01, 2008
Progesterone and birth defects
by: Wray

Hi Shirley If the shots were progesterone no, they would not have been harmed, as that is the pregnancy hormone. But in all likelihood the shots were a synthetic progesterone. This should never be used to prevent a miscarriage during the first 3-4 months of pregnancy, as they have not been shown to prevent pregnancy and are teratogenic to a foetus, i.e. they harm the foetus causing defects.

Unfortunately there is great confusion between the synthetic and natural progesterone, with many people, even now, thinking they are one and the same, they are not! Most oral contraceptives containing a progestin (synthetic 'progesterone') come with a warning about the teratogenic effect, one even suggesting an abortion if a woman falls pregnant whilst on it.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone Therapy Home.

Search over 7,500 pages on this site...